Wyoming, 2020Tornadoes and Hail in Wyoming, July 6, 2020
July 6, 2020 · NWS UNR · 7 events in 1 county or zone
A severe thunderstorm developed over western Crook County and tracked southeast through the county. The storm produced hail to baseball size, along with a two tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed over western Crook County and tracked southeast through the county. The storm produced hail to baseball size, along with a two tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 6, 12:50 PM MST, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 6, 12:50 PM MST, 3 hours 36 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
150 PM MDT Mon Jul 6 2020
.DISCUSSION...(This Evening Through Monday)
Issued at 150 PM MDT Mon Jul 6 2020
Mean Pac NW upper trough will continue to support active SW flow
over the FA through Tuesday, as deep moisture wavers over the
area. Outflow/frontal boundary hybrid has stalled across the
region, extending from central MT into scentral SD. LL SE upslope
return flow is ongoing under a staunch frontal/subsidence
inversion behind this morning’s impulse, indicated well in the
18Z UNR sounding. Strong capping will fend off sfc based
convection most places until the next impulse arrives and helps
force sfc based convection over SE MT. The only two locations
where sfc based convection may fire will be in south central SD
where weaker CIN is in place and on the northern Black Hills if
CIN can be overcome. Any sfc based convection that does get rooted
in the BL and can maintain would quickly grow upscale given 45 to
55 knots of deep layer shear and 1500-2000 J/KG of MLCAPE. The
expected evolution is for isolated supercells to develop in SE MT
and shift SE along the old outflow boundary, likely organizing
into a high end hybrid MCS, capable or producing large hail and
damaging winds, mostly affecting NW-central SD from late this
afternoon into the evening. Main impulse will then likely support
elevated convection over the area tonight behind the MCS, with
sct-isold activity. Main chunk of the Pac NW upper trough will
eject east Tues with WAA/moisture advection spreading over the
region. This will support a warm day with capping once again.
However, the main impulse will support another round of vigorous
convection over MT, which will quickly grow upscale into a strong
MCS, possibly affecting the far NW overnight Tues. Associated with
the main impulse and earlier, a mixed out BL with steep lapse
rates and sufficient moisture may support a cluster of high based
SHRA/TS over the SW FA late in the afternoon and evening. Gusty
winds would be the main threat with these cells as this sct-isold
activity shifts NE across the FA. Cool front will push through the
area Tues night with slightly cooler and drier conds expected Wed
most places, except for far eastern scentral SD where frontal
convection will be possible in the afternoon. Mainly dry couple
days toward the end of the week with shortwave ridging expected
over the region, combined with a warming trend. Active SW looks to
develop once again by the weekend and into next week with
seasonal temps.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1109 AM MDT Mon Jul 6 2020
Another round of thunderstorms, some severe, is expected across
portions of NW WY and western SD later this afternoon/evening.
MVFR to local IFR conditions will be possible in storms, along
with gusty, erratic winds. Scattered thunderstorms will be
possible overnight and into early Tuesday morning.
&&
.FIRE WEATHER...
Issued At 150 PM MDT Mon Jul 6 2020
Critical fire weather conds will be possible Tues afternoon as
winds shift SW and increase behind a trough. Sustained winds of 15
to 25 mph with gusts to around 30 mph are possible with RH’s of
5 to 10 percent on the backside of the trough. There will also be
the potential for thunderstorms with little precip and gusty
winds, enhancing critical fire weather conditions. The timing of
this trough is still unclear. However, an earlier arrival would
necessitate a Red Flag warning, esp with potential dry
thunderstorms in the area.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for SDZ322.
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ314-315-317.
&&
DISCUSSION...JC
AVIATION...Eagan
FIRE WEATHER...JCHazardous weather outlook, Jul 6, 3:50 AM MST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
450 AM MDT Mon Jul 6 2020
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071100-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
450 AM MDT Mon Jul 6 2020 /550 AM CDT Mon Jul 6 2020/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...Today and Tonight
There is a slight risk of severe thunderstorms this afternoon and
evening. Large hail and damaging winds will be possible, and a
tornado or two cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Daily chances for thunderstorms continue through midweek. Strong
to severe storms will be possible at times.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 6, 2:58 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Rapid City SD
358 PM MDT Mon Jul 6 2020
WYZ054-062230-
Northern Campbell WY-
358 PM MDT Mon Jul 6 2020
...STRONG THUNDERSTORM OVER NORTHERN CAMPBELL COUNTY...
At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Spotted Horse, or 28 miles northwest of Gillette,
moving east at 45 mph.
Pea to penny size hail and winds in excess of 40 mph will be
possible with this storm.
Locations impacted include...
Weston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
LAT...LON 4458 10590 4475 10582 4464 10527 4440 10540
TIME...MOT...LOC 2158Z 290DEG 40KT 4464 10574
Eagan
Special weather statement, Jul 6, 3:02 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT Mon Jul 6 2020
SDZ044-062230-
Bennett SD-
402 PM MDT Mon Jul 6 2020
...STRONG THUNDERSTORM OVER CENTRAL BENNETT COUNTY...
At 402 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Swett, or 6 miles west of Martin, moving northeast at
35 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Martin, Tuthill, Swett and Lacreek Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4312 10208 4337 10167 4309 10143 4300 10186
4300 10200
TIME...MOT...LOC 2202Z 232DEG 29KT 4315 10186
EaganSpecial weather statement, Jul 6, 3:43 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Mon Jul 6 2020
WYZ054-056-062315-
Northern Campbell WY-Western Crook WY-
443 PM MDT Mon Jul 6 2020
...STRONG THUNDERSTORM OVER NORTHEASTERN CAMPBELL AND WEST CENTRAL
CROOK COUNTIES...
At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Weston, or 27 miles northeast of Gillette, moving east
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Weston and Oshoto.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northeastern Wyoming.
LAT...LON 4457 10545 4475 10539 4472 10486 4448 10488
TIME...MOT...LOC 2243Z 272DEG 34KT 4463 10523
Eagan
Local storm report, Jul 6, 4:09 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 NW ROCKYPOINT 44.99N 105.20W
07/06/2020 E2.00 INCH CAMPBELL WY TRAINED SPOTTER
SEVERAL INCHES OF LARGE HAIL. BROKEN WINDOWS.
&&
EVENT NUMBER UNR2002290
MLSLocal storm report, Jul 6, 4:13 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 7 NW ROCKYPOINT 44.99N 105.19W
07/06/2020 M58 MPH CROOK WY MESONET
&&
EVENT NUMBER UNR2002291
WFO UNRLocal storm report, Jul 6, 4:24 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT MON JUL 06 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 NW LIGHTNING FLAT 44.99N 105.05W
07/06/2020 E2.75 INCH CROOK WY TRAINED SPOTTER
TENNIS BALL TO BASEBALL SIZE HAIL. LASTED 15-20
MINUTES.
&&
EVENT NUMBER UNR2002292
WFO UNREvent by event
3 hail, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Crook
- When
- July 6, 4:26 PM MST to 4:34 PM MST
- Where
- Crook County, 9.26 mi NNW of New Haven to 5.84 mi NNW of New Haven
- Rating
- EFU
- Path length
- 3.66 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 44.872, -104.908
A tornado tracked across open terrain north of New Haven. The estimated track and width of the tornado was based on radar imagery and storm chaser video. No damage was observed.
Hail, Crook
- When
- July 6, 4:30 PM MST
- Where
- Crook County, 3 mi NW of Oshoto
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 44.611, -104.973
Funnel Cloud, Crook
- When
- July 6, 4:30 PM MST
- Where
- Crook County, 3 mi NW of Oshoto
- Reported by
- Public
- Coordinates
- 44.611, -104.973
Hail, Crook
- When
- July 6, 4:49 PM MST
- Where
- Crook County, 4 mi SSE of Devils Tower
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.526, -104.669
Tornado, Crook
- When
- July 6, 5:38 PM MST to 5:44 PM MST
- Where
- Crook County, 16.16 mi ESE of Sundance to 16.7 mi S of Beulah
- Rating
- EF2
- Path length
- 2.06 mi
- Path width
- 770 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.294, -104.096
A tornado developed over the Black Hills southeast of Sundance and moved east into South Dakota for a total length of 7.4 miles. It tracked over forested and open terrain. Many trees were downed and snapped along its path, but no property damage was noted.
Hail, Crook
- When
- July 6, 5:47 PM MST
- Where
- Crook County, 11.7 mi SE of Sundance
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.300, -104.200
Thunderstorm Wind, Crook
- When
- July 6, 5:47 PM MST
- Where
- Crook County, 11.7 mi SE of Sundance
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.300, -104.200
Multiple trees were snapped by the strong winds.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 6, 20202 deaths · 2 injured · $15,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in South Dakota, July 6 to 7, 2020$1.7 million · 2.75 in hail · 25 events
- Tornado and Hail in South Dakota, July 6, 2020EF2 · 21 events
- Hail and Damaging Winds in Pennsylvania, July 6, 20201.75 in hail · 76 events
- Hail and Damaging Winds in Maryland, July 6, 2020$143,000 · 1 in hail · 18 events
- Damaging Winds in District of Columbia, July 6, 2020$130,000 · 65 kt wind · 5 events
- Flash Flooding and Flooding in Maryland, July 6 to 7, 2020$60,000 · 20 events
- Hail and Damaging Winds in New York, July 6, 2020$65,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in New Jersey, July 6, 20201.5 in hail · 54 events
- Hail and Damaging Winds in Pennsylvania, July 6, 2020$33,000 · 1.5 in hail · 17 events
- Damaging Winds in West Virginia, July 6, 2020$60,000 · 65 kt wind · 3 events
- Flash Flooding and Heavy Rain in South Carolina, July 6 to 8, 2020$41,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912402, 905966, 905967, 905969, 912382, 905970, 905971.